Latest results with initial treatment - Advanced Prostate...

Advanced Prostate Cancer
8,130 members โ€ข 8,741 posts

Latest results with initial treatment

Here's the latest stats regarding my dad's treatment:

Diagnosis July 2018

PSA - 680 (mets to 5 retroperitoneal lymph nodes and 2 bones)

PSA doubled to 1200 in one month!

Began treatment 8/18 starting with Casodex. In one week, his PSA dropped to 470! (just Casodex)

Last week received his first Docetaxel infusion, Lupron and Xgeva. WBC=12

WBC dropped to below 1 today. Received Neuopgen. He will probably do more Neupogen the next few days.

Side effects so far: abdominal pain, intermittent constipation, diarrhea and FOUL gas (lol) Feeling fatigued and worn down. Magase is helping his appetite and nausea.

The battle has begun!

28 Replies
oldest โ€ข newest

After my first Docetaxel infusion, my wbc dropped to 0.5. They pumped me full of Neulasta and a week later my wbc was up to 6 something, (within normal range). Don't despair,(If you are) they gave me Neulasta after my next five infusions and everything was good. Sounds like your father is going to get through his chemo treatments just fine.

3 likes
Reply

Bill48162-

That's great encouragement! We are nervous about the WBC and I was hoping to hear that this was par for the course. I'm glad to learn that your numbers went up. With a little boost from the Neupogen this week, perhaps his will, too. Thank you for easing my mind.

1 like
Reply

I would suggest taking a claratin and an aleve the day before , day of and day after nuelasta/Nuepogen to relieve bone pain in legs and hips caused by nuepogen drawing white blood cells out of bones. If his temperature goes to 101, that is an emergency, call the Dr in middle of night. That said I think the Nuepogen will work just fine and raise those WBC.

Dan

3 likes
Reply

Thank you Dan59-

This forum has truly been one of the most beneficial resources since his diagnosis. I've put a lot of time into researching PCa recently....trying to understand it myself so as to better help him but honestly, all the research in the world can not compare to the real life expressions and suggestions of people actually going through it. So, just today after checking the forum, I went out and got Claritin and a new thermometer! Your helpful advice is helping others! Thanks so much

5 likes
Reply

I would recommend getting a professional thermometer, the same ones they use at the hospital. I will not do chemo again without one. I ended up going to the ER with a borderline fever, but had a 3 degree spread between the 3 thermometers we have. It was frustrating and stressful.

1 like
Reply

Oh my Greg57-

That's a good point! I purchased a regular digital from the local pharmacy. Probably not as accurate. I will check into a professional grade

Reply

I may have made an unnecessary trip to the ER because I couldn't be sure which one of three was correct. When I got there, my temperature was slightly elevated, but below 100.4 so not sure whether it went down on the way or was never really above 100.4. They found nothing wrong and by the time I left, my temperature was pretty much back to normal. I had a lot of stress and some good sized co-pays. I could always argue that it's better to err on the side of safety, but even better to have an accurate thermometer.

1 like
Reply

His wbc will go up, don't worry. It it were me I would keep your father away from crowds, etc until his count raises, which it will. Dan59 gave great advice regarding body temperature. Neutropenic fever is a slight concern. Have his temp checked if he complains of fever like symptoms. He will be just fine. My doctor freaked out when I told her I was out running (miles) with a wbc of .90. Hey, i felt fine! Relax, this happens.

1 like
Reply

Running miles!!!!! That's incredible! Thank you for the positive reinforcement. All of the grandchildren went back to the Petri dish.....I mean......school yesterday. ๐Ÿ˜ƒ He will have to monitor visits with them I suppose. When he is feeling better, I suggested a mask.

1 like
Reply

These all sound like my side affects from Docataxel. Its the price of getting the PSA right down.

I had a complete response 1st treatment but bone mets now and 2nd go wasnt so effective.

WBC and RBC will stablise as during each cycle.

Remember to keep fluid intake up and wash out toxins. 2l of water a day.

Reply

Paulparry-

Thank you for your affirmation ๐Ÿ˜ƒ

Reply

Good morning ๐ŸŒž

It sounds like your dad is getting the best medical care possible, is on a good treatment plan, and has a great advocate in you. Dealing with this is a constant learning process, isnโ€™t it?

The neupogen should take care of the neutropenia, and Iโ€™m sure they will continue to monitor it regularly. When I had my docetaxel my Neutrophils dropped, but not enough to require Neulasta. Also watch his RBC counts. If his hemoglobin and hematocrit drop too far below the WNL level he may need a transfusion. Mine went below WNL during chemo, but not enough for a transfusion. Having a medical grade thermometer, as Gregg57 suggested, is a good idea...much more accurate. If his temp goes over 100.4 go to the ER.

Most of the other side effects (diarrhea, constipation, etc. can be treated with OTC meds. Gas-X or othe simethicone products may help with the foul gas issue. My wife tells me that my gas smelled like lilacs. ๐Ÿ˜Ž

My oncologist prescribed dexamethasone for me, to be taken on the 2nd day after each chemo cycle. It gave me a little boost before I slipped to the nadir.

Best wishes. Keep us posted.Mark

Reply

Litlerny-

๐Ÿ˜‚๐Ÿ˜‚lilacs๐Ÿ˜‚๐Ÿ˜‚ That would be a welcomed side effect.

Reply

Lilacs? live in the garden or in the compost bin?

Good Luck and Good Health.

j-o-h-n Saturday 08/18/2018 12:13 PM EDT

1 like
Reply

Keep in mind the low white blood cell count can be serious.

I was in the hospital for 8 days after second infusion.

Reply

DSEE-

That's my fear. I'm happy to say the Neupogen is working but we will have to watch him each cycle. Hope that you are doing well. Thank you for the reminder. ๐Ÿ˜ƒ

Reply

Let him eat anything he can get down to keep up his weight and strength, lots of naps. And donโ€™t forget the LOVE. Fight the good Fight

1 like
Reply

โ€œDonโ€™t forget the loveโ€ got that right!

1 like
Reply

Megace for appetite, which he is currently taking, also helps his cancer. I was on it for a while and I gained too much weight but it helped slow down my cancer. It is a female hormone which will add another angle to his existing hormone therapy. If his appetite needs another boost, consider medical marijuana and it may also help with the nausea. Zofran under the tongue is excellent for nausea.

1 like
Reply

Abmicro- I didn't know that about the magase! Thanks for sharing.

Reply

Good Saturday Afternoon DWDaughter,

I completed 6 cycles of Docetaxel/Carboplatin chemo in January 2018.

Here are my hints:

1. Med Onc prescribed Aloxi drip before chemo to eliminate nausea and it worked.

2. Prescribed Dexamethasone day before, day of, and day after chemo to moderate side effects.

3. Med Onc suggested 100mg B6 orally daily to mitigate peripheral neuropathy. I also iced my hands and feet.

4. Left each session with On Body Injector of Neulasta to boost white blood cells. Advised by Med Onc to take Claritin beginning one day before chemo and continuing for 6 days to reduce bone pain.

5. Use Biotene products for mouth care.

6. Took Wisconsin American ginseng for chemo fatigue--google Mayo Clinic and ginseng for their trial.

Chemo worked for me, dropping PSA from 10.8 to .4 and reducing liver lesions!

Best wishes. Never Give In.

Mark, Atlanta

1 like
Reply

Hi Mark-

Love these suggestions! Thanks so much. Were you able to stay neuropathy-free?

1 like
Reply

No, I have minor tingling/numbness in right foot and more pronounced tingling/numbness in left foot. Hands OK. Taking Lyrica to moderate. Still taking B6.

Mark

1 like
Reply

I hope it gets better for you Mark. My dad's sister received Chemo for breast cancer and didn't know to take B6 or ice hands and feet. She suffers with horrible numbness that's rendered her disabled. I'm so glad to have learned how to at least minimize the symptoms. Thank you so much

1 like
Reply

You are most welcome! I have been in this battle for six years (please see bio for complete treatment history), and my calling now is to share my learnings from drugs, radiation, and chemo. My initial prognosis was three years, so I have been blessed for a reason.

Mark

2 likes
Reply

Dear DWDaughter, moral support and love, laughter and empathy are strong healing forces. He has by his side. APC is a bumpy trail..I wont worry about him ,because he has you . Take special care of self so you can be strong for him to lean on. Good Daughter!

Reply

Thank you Lulu700

1 like
Reply

Your father must be proud of a daughter with such integrity and love for Papa.. That wonderful smile can heal..๐Ÿฆ‹

1 like
Reply

You may also like...